Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 321, NWS Tulsa, OK

August 11, 2023McIntosh County, Muskogee County, Sequoyah County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Aug 11, 2023, 3:04 AM CDT for McIntosh County, Muskogee County, Sequoyah County, Oklahoma. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2023, 3:04 AM CDT (08:04 UTC)
Expired
Aug 11, 2023, 3:18 AM CDT
In force
14 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties McIntosh County, OK, Muskogee County, OK, Sequoyah County, OK

The radar

The Western Arkansas radar (KSRX), 65 km from the middle of the area, began a volume at 08:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.1 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2023-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 330 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2023-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
330 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1524 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

649 
WUUS54 KTSA 110804
SVRTSA
OKC091-101-135-110845-
/O.NEW.KTSA.SV.W.0321.230811T0804Z-230811T0845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
304 AM CDT Fri Aug 11 2023

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Northeastern McIntosh County in southeastern Oklahoma...
  Northwestern Sequoyah County in east central Oklahoma...
  East central Muskogee County in east central Oklahoma...

* Until 345 AM CDT.

* At 303 AM CDT, a severe thunderstorm was located 4 miles southwest
  of Keefeton, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations in or near the path include...
  Sallisaw...                       Warner...
  Vian...                           Gore...
  Webbers Falls...                  Marble City...
  Brushy...                         Greenleaf State Park...
  Brushy Lake State Park...         Lake Tenkiller State Park...
  Keefeton...                       Box...
  Mc Key...                         

This includes Interstate 40 in Oklahoma between mile markers 268 and
310.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3539 9473 3541 9499 3543 9502 3545 9502
      3546 9504 3545 9507 3541 9508 3544 9547
      3562 9547 3564 9509 3564 9472
TIME...MOT...LOC 0803Z 270DEG 35KT 3554 9538 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
1 follow-up statement
648 
WWUS54 KTSA 110818
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
318 AM CDT Fri Aug 11 2023

OKC091-101-135-110828-
/O.CAN.KTSA.SV.W.0321.000000T0000Z-230811T0845Z/
McIntosh OK-Sequoyah OK-Muskogee OK-
318 AM CDT Fri Aug 11 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MCINTOSH...
NORTHWESTERN SEQUOYAH AND EAST CENTRAL MUSKOGEE COUNTIES IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

LAT...LON 3539 9473 3541 9499 3543 9502 3545 9502
      3546 9504 3545 9507 3541 9508 3544 9547
      3562 9547 3564 9509 3564 9472
TIME...MOT...LOC 0818Z 270DEG 35KT 3554 9519 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 12:26 AM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, Aug 11, 12:26 AM CDT, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1226 AM CDT Fri Aug 11 2023

...New AVIATION...

.SHORT TERM...
(The rest of tonight)
Issued at 924 PM CDT Thu Aug 10 2023

The persistence of the convective cluster ongoing across north
central TX appears to be a challenge to short term guidance with
downstream mid cloud expanding rather rapidly across central OK.
This aligns within a broader region of favorable upper jet
dynamics and as low level upglide increases into the overnight
hours confidence remains rather high that scattered storms will
develop along the elevated frontal zone across E OK into western
AR. The updated forecast will spread low pops further south and
speed up timing slightly per observed trends. Otherwise corridor
and overall precip chances appear on track along with other
forecast elements.

&&

.LONG TERM...
(Friday afternoon through Thursday)
Issued at 110 PM CDT Thu Aug 10 2023

The tail end of the boundary should wash out on Friday. The high
dewpoint air, likely aided by evapotranspiration of recently
rained on soil across the region, will overspread the region
during the day. With no glaring reason for temps to stay cooler,
such as clouds or convection, highs should climb into the mid to
upper 90s over the region. The combination of higher temps and the
high dewpoints in place should yield a slam dunk advisory day for
heat across the region. Heat indices may touch 110 at times from
the lower Ark River valley of west-central AR northwest to Tulsa
and Bartlesville areas, but confidence in a sustained period of
110+ isn't high. Will let midshift reevaluate the potential need
for a heat warning tonight. Heat headlines may be needed for
portions of the area, most likely south, on Saturday.

Focus for storms shifts north from late Friday into the weekend. A
weak boundary over Kansas is expected to focus storms there, with
some upscale growth and gradual movement in our direction expected
on the southern fringe of the stronger W/NW flow aloft. The EC
suggests the outflow reinforced boundary sags farther south closer
to the OK/KS border by late Saturday, and another chance for
storms Saturday night across NE OK/NW AR. A more fall-like
shortwave trough is expected to dive southeast over the central
CONUS Sunday, forcing a more substantial front south down the
Plains. Without getting too hung up on details this far out, a
band of storms may develop along/ahead of the advancing front
across KS Sunday afternoon with this activity potentially
affecting northern OK Sunday evening before weakening. Surface
high pressure builds over the region during the first half of next
week, with dry weather and lower dewpoints expected. Another
front is expected sometime during the latter half of the week as
well. For now, will keep dry forecast from model consensus.

Lacy

&&

.AVIATION...
(06Z TAFS)
Issued at 1225 AM CDT Fri Aug 11 2023

Isolated thunderstorms may affect KMLC and KFSM through mid
morning Friday, but confidence in occurrence remains low. VFR
conditions will prevail outside of any thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   97  75  95  75 /  10  40  20  20
FSM   97  77  97  76 /  30  10  20  10
MLC   97  77  97  75 /  20  10  10  10
BVO   97  72  95  72 /  10  50  20  30
FYV   94  73  93  73 /  20  20  30  20
BYV   95  73  93  72 /  10  30  30  30
MKO   95  74  94  74 /  20  10  20  20
MIO   95  72  93  72 /  10  40  20  40
F10   95  74  95  74 /  20  10  20  10
HHW   97  78  97  77 /  20   0  10   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory from noon today to 8 PM CDT this evening for
     OKZ049-053>068-070>076.

AR...Heat Advisory from noon today to 8 PM CDT this evening for
     ARZ001-002-019-020-029.

&&

SHORT TERM...07
LONG TERM....30
AVIATION...05
Hazardous weather outlook, Aug 10, 4:46 PM CDT, 10 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
446 PM CDT Thu Aug 10 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-111030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
446 PM CDT Thu Aug 10 2023

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Along and south of Interstate 40.
	ONSET...After midnight.

DANGEROUS HEAT.
	RISK...Elevated.
	AREA...Southeast Oklahoma.
	ONSET...Ongoing...improving after sunset.

DISCUSSION...
Hot and humid conditions will persist through early evening across
southeast Oklahoma. Heat index values around 105 degrees will continue
until sunset.

Isolated to scattered thunderstorms are forecast to develop after
midnight across southeast Oklahoma and west central Arkansas.
A few storms may briefly become severe with large hail the
primary concern.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY through SUNDAY...Thunderstorm  and Dangerous Heat Potential.
MONDAY through WEDNESDAY...No Hazards.

EXTENDED DISCUSSION...
Isolated to scattered thunderstorms may be ongoing Friday morning,
with a general decreasing trend in coverage toward midday.
Additional storms may develop across northeast Oklahoma late Friday
afternoon and persist into the overnight hours. A limited risk of
severe weather will accompany any storms which develop during this
time frame. The weather pattern remains unsettled through the weekend
with daily thunderstorm chances. A cold front passing on Sunday should
mark an increase in storm chances with a drying trend afterward into
early next week.  Hot and humid conditions will also expand across
the region Friday through Sunday with dangerous heat index values
likely to be felt area wide.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Aug 11, 1:13 AM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Tulsa OK
113 AM CDT Fri Aug 11 2023

OKZ065-110700-
Okfuskee OK-
113 AM CDT Fri Aug 11 2023

...A strong thunderstorm will impact portions of Okfuskee County
through 200 AM CDT...

At 112 AM CDT, Doppler radar indicated a strong thunderstorm over
Paden, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Okemah...                         Okfuskee...
Boley...                          Weleetka...
Paden...                          Bearden...
Castle...                         Clearview...
Pharoah...                        Mason...

This includes Interstate 40 in Oklahoma between mile markers 212 and
231.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3560 9662 3561 9619 3555 9619 3555 9613
      3542 9608 3538 9609 3538 9607 3529 9604
      3529 9644 3546 9644 3546 9647 3543 9650
      3543 9652 3546 9654 3544 9657 3541 9654
      3539 9654 3541 9658 3540 9662
TIME...MOT...LOC 0612Z 261DEG 27KT 3552 9658

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 1:13 AM CDTSpecial Weather StatementTSAOkfuskee47 min
Aug 11, 1:19 AM CDTSevere Thunderstorm WarningTSAMcIntosh, Okfuskee41 min
Aug 11, 1:35 AM CDTSevere Thunderstorm WarningTSAOkfuskee, Okmulgee40 min
Aug 11, 1:55 AM CDTSevere Thunderstorm WarningTSAOkfuskee37 min
Aug 11, 1:59 AM CDTSevere Thunderstorm WarningTSAMcIntosh18 min
Aug 11, 2:06 AM CDTSevere Thunderstorm WarningTSAHaskell, Latimer, Pittsburg39 min
Aug 11, 2:58 AM CDTSevere Thunderstorm WarningTSAHaskell, LeFlore, Sequoyah47 min
Aug 11, 3:32 AM CDTExcessive Heat WarningTSAChoctaw, Craig, Creek, Haskell, Latimer, McIntosh and 12 more16 hr
Aug 11, 2:35 PM CDTExcessive Heat WarningTSAChoctaw, Creek, Haskell, Latimer, McIntosh, Mayes and 8 more29 hr
Aug 11, 2:35 PM CDTHeat AdvisoryTSACherokee, Craig, Creek, Delaware, Haskell, Latimer and 13 more29 hr
Aug 11, 5:37 PM CDTSpecial Weather StatementTSAOsage53 min
Aug 11, 6:09 PM CDTSpecial Weather StatementTSAOsage51 min
Aug 11, 6:15 PM CDTSevere Thunderstorm WarningTSAOsage45 min
Aug 11, 6:48 PM CDTSevere Thunderstorm Warning Considerable damage threatTSANowata, Osage, Rogers, Washington57 min
Aug 11, 6:56 PM CDTAreal Flood AdvisoryTSAWashington2 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.